Virginia, 2003Tropical Storm in Virginia, September 18, 2003
September 18, 2003 · NWS RNK · 9 events in 9 counties and zones
As Hurricane Isabel weakened to a tropical storm, winds were sustained during the mid afternoon and early evening at up to 50 to 60 mph with gusts near 70 mph. In Campbell County, 2 homes were destroyed and 10 homes suffered minor damage.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.8 million
- Crop damage
- $1.3 million
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As Hurricane Isabel weakened to a tropical storm, winds were sustained during the mid afternoon and early evening at up to 50 to 60 mph with gusts near 70 mph. This produced widespread wind damage with numerous trees and power lines reported down.In Campbell County, 2 homes were destroyed and 10 homes suffered minor damage. In Amherst County, 1 residence suffered minor damage. In Appomattox County 1 home suffered major damage. In Buckingham County, 1 home was destroyed, 3 homes suffered major damage and 1 business suffered minor damage. In Charlotte County, 2 homes were destroyed, 30 homes suffered major damage, and 5 businesses suffered minor damage. Crop damage was also reported in Charlotte County. In Pittsylvania County, 1 home was destroyed, 20 suffered minor damage, 3 businesses suffered major damage, and crop damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 18, 9:05 AM EST, 4 hours 25 minutes earlier.
Area forecast discussion, Sep 18, 9:05 AM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1005 AM EDT THU SEP 18 2003
INITIAL RAIN BAND OF ISABEL HAS MOVED INTO PIEDMONT AREAS A LITTLE
SOONER THAN EXPECTED. WILL ISSUE AN UPDATE SOON TO ACCOUNT FOR THIS
EARLIER TIMING FOR THE BEGINNING OF THE RAIN. BASED ON THE OFFICIAL
FORECAST TRACK...WHICH HAS BEEN VERY CONSISTENT...STILL LOOKING FOR
THE PEAK OF THE AFFECTS ON THE FA FROM ISABEL TO BE THIS EVENING.
HAVE ADJUSTED THE QPF HIGHER IN THE ERN PIEDMONT...AND ALSO LOWERED
MAX TEMPS A FEW DEGS. I ALSO ADJUSTED THE WIND GRIDS BASED ON THE
06Z TCM GRIDS.
.RNK...
NC...INLAND TROPICAL STORM WIND WARNING FOR TODAY AND TONIGHT NCZ006.
WIND ADVISORY TODAY AND TONIGHT NCZ004-005.
FLOOD WATCH FOR TONIGHT FOR ZONE NCZ006.
VA...INLAND TROPICAL STORM WIND WARNING FOR TODAY AND TONIGHT
VAZ034-035...VAZ044>047...VAZ058-059.
INLAND TROPICAL STORM WIND WARNING FOR TONIGHT
VAZ019-020...VAZ023-024.
WIND ADVISORY TONIGHT VAZ018.
FLOOD WATCH FOR TONIGHT FOR ZONES
VAZ019>020...VAZ023>024...VAZ034>035...VAZ044>046 ...VAZ058>059.
WV...WIND ADVISORY TONIGHT WVZ043>045.
JJHazardous weather outlook, Sep 18, 4:05 AM EST, 9 hours 25 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-191100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
505 AM EDT THU SEP 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.
.DAY ONE...TODAY
HURRICANE ISABEL IS EXPECTED TO TRACK NORTH NORTHWEST INTO SOUTHEAST
VIRGINIA BY THIS EVENING...AND THEN INTO NORTHERN VIRGINIA BY
FRIDAY MORNING. THIS TRACK COULD BRING TROPICAL STORM FORCE WINDS OF
GREATER THAN 35 MPH TO LOCATIONS ACROSS EASTERN PORTIONS OF THE
PIEDMONT OF VIRGINIA AND NORTH CAROLINA. IN PARTICULAR...LOCATIONS
EAST OF A LINE FROM REIDSVILLE NORTH CAROLINA TO DANVILLE...TO
LYNCHBURG TO AMHERST IN VIRGINIA...HAVE THE GREATEST CHANCE OF
HAVING TROPICAL STORM FORCE WINDS. IN ADDITION...RAINFALL AMOUNTS OF
GREATER THAN TWO INCHES MAY OCCUR FROM THURSDAY AFTERNOON THROUGH
FRIDAY MORNING...MAINLY EAST OF A LINE FROM SOUTH BOSTON TO LYNCHBURG
TO LEXINGTON. PLEASE SEE THE FOLLOWING PRODUCTS...WBCNPWRNK...WBCFFARNK
AND WBCSPSRNK REGARDING THE LATEST WATCHES...WARNINGS AND ADVISORIES.
THESE PRODUCTS CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/ER/RNK.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Tropical Storm, Pittsylvania / Danville
- When
- September 18, 1:30 PM EST to 7:30 PM EST
- Where
- Pittsylvania / Danville forecast zone
- Property damage
- $143,000
- Crop damage
- $825,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.704, -79.396 (the zone’s center; the record gives no point)
Tropical Storm, Halifax
- When
- September 18, 1:30 PM EST to 7:30 PM EST
- Where
- Halifax forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.767, -78.937 (the zone’s center; the record gives no point)
Tropical Storm, Charlotte
- When
- September 18, 2:00 PM EST to 8:00 PM EST
- Where
- Charlotte forecast zone
- Property damage
- $975,000
- Crop damage
- $500,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.012, -78.662 (the zone’s center; the record gives no point)
Tropical Storm, Campbell / Lynchburg
- When
- September 18, 2:30 PM EST to 8:30 PM EST
- Where
- Campbell / Lynchburg forecast zone
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.310, -79.119 (the zone’s center; the record gives no point)
Tropical Storm, Appomattox
- When
- September 18, 2:30 PM EST to 9:30 PM EST
- Where
- Appomattox forecast zone
- Property damage
- $75,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.372, -78.812 (the zone’s center; the record gives no point)
Tropical Storm, Henry / Martinsville
- When
- September 18, 2:30 PM EST to 8:30 PM EST
- Where
- Henry / Martinsville forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.689, -79.926 (the zone’s center; the record gives no point)
Tropical Storm, Buckingham
- When
- September 18, 2:45 PM EST to 8:45 PM EST
- Where
- Buckingham forecast zone
- Property damage
- $500,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.572, -78.529 (the zone’s center; the record gives no point)
Tropical Storm, Amherst
- When
- September 18, 3:30 PM EST to 9:30 PM EST
- Where
- Amherst forecast zone
- Property damage
- $29,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.605, -79.145 (the zone’s center; the record gives no point)
Tropical Storm, Franklin
- When
- September 18, 4:50 PM EST to 9:50 PM EST
- Where
- Franklin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.992, -79.881 (the zone’s center; the record gives no point)
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Maryland, September 18 to 19, 20031 death · 200 injured · $531 million · 8 events
- Flash Flooding and Flooding in Virginia, September 18 to 21, 200370 injured · $39 million · 50 kt wind · 42 events
- Tropical Storm in Virginia, September 18 to 19, 20033 deaths · $52 million · 18 events
- Hurricane in Virginia, September 18 to 19, 20032 deaths · $517 million · 19 events
- Tropical Storm and Storm Surge in New Jersey, September 18 to 20, 20032 deaths · $8.0 million · 50 kt wind · 36 events
- Hurricane in Virginia, September 18 to 19, 20032 deaths · $9.7 million · 6 events
- Tropical Storm in Virginia, September 18 to 19, 200329 injured · $55 million · 5 events
- Hurricane in North Carolina, September 18 to 19, 20031 death · $17 million · 7 events
- Hurricane in North Carolina, September 18, 20031 death · $7.3 million · 13 events
- Tropical Storm in District of Columbia, September 18 to 19, 2003$125 million · 1 event
- Tropical Storm and Storm Surge in Maryland, September 18 to 19, 2003$50 million · 50 kt wind · 15 events
- Storm Surge and Flash Flood in Pennsylvania, September 18 to 19, 20031 injured · $32 million · 52 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337308, 5337309, 5337307, 5337303, 5337305, 5337311, 5337306, 5337304, 5337310.